Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 38, NWS State College, PA

June 1, 2006Huntingdon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 1, 2006, 7:01 PM EDT for Huntingdon County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2006, 7:01 PM EDT (23:01 UTC)
Expired
Jun 1, 2006, 8:00 PM EDT
In force
59 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Huntingdon County, PA

The radar

The State College radar (KCCX), 56 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:30 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 1, 3:30 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT THU JUN 1 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
SLOW MOVING COLD FRONT WILL PUSH THRU CENTRAL PA OVERNIGHT. PLENTY
OF INSTABILITY AHEAD OF THIS FEATURE FOR TSTMS THIS EVENING.
HOWEVER...SHEAR RELATIVELY WEAK...SO ANY SVR WX WILL BE ISOLATED
WITH PULSE TYPE STORMS. WILL MAINTAIN FFA OVR MTNS N OF IPT AND
LAUREL HIGHLANDS...WHERE 1HR FFG VALUES REMAIN BLW 1 INCH DUE TO
HEAVY RAIN OF RECENT DAYS. BULK OF THE CONVECTION SHOULD HAVE
DISSIPATED BY MIDNIGHT...SO HAVE LOWERED POPS CONSIDERABLY DURING
THE EARLY FRI MORNING HOURS.

WAVE OF LO PRES RIDING S OF PA ON FRIDAY WILL LIKELY SPREAD ANOTHER
ROUND OF RAIN/THUNDER INTO SOUTHERN AND CENTRAL PA BY AFTN. SREF
DATA SUGGESTS CAT POPS OVER THE SOUTH...CHC NORTH. AT THIS
POINT...THE COOLER MAV TEMPS SEEM MORE REASONABLE GIVEN THE
LIKELIHOOD OF CLDS/RAIN AND EASTERLY COMPONENT TO BLYR FLOW.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
TROFFING WILL DOMINATE THE UPPER FLOW PATTERN THIS PERIOD FOLLOWING
THE BREAK DOWN OF THE UPPER RIDGE PRIOR TO THE START OF THIS PERIOD.
THE SURFACE FRONT ASSOCIATED WITH THE INITIAL TROF AXIS SHOULD BE
EXITING THE REGION BY FRIDAY NIGHT AND MOST OF THE RAIN AND
THUNDERSTORM ACTIVITY WILL HAVE ENDED.

AS NOTED THE OTHER DAY...GUIDANCE IS SHOWING A GOOD DEAL OF
SHORTWAVE ENERGY REMAINING BEHIND THE INITIAL TROF. AN UPR LOW IS
FORECAST TO CLOSE OFF OVER THE GREAT LAKES STATES SATURDAY MORNING AND
DROP SOUTH THROUGH THE OHIO VALLEY AND INTO THE CAROLINAS BY
TUESDAY. IT IS THEN FORECAST TO SLOWLY LIFT OUT THROUGH THE END OF
THE PERIOD WITH ANOTHER CLOSED LOW MOVING INTO THE GREAT LAKES
DURING THIS TIME. SO AFTER OUR FIRST TOUCH OF SUMMER HEAT THIS PAST
WEEK...IT LOOKS AS THOUGH WE WILL BE HEADING INTO AN EXTENDED PERIOD OF
BELOW NORMAL TEMPERATURES WITH POTENTIAL FOR AT LEAST SCATTERED
SHOWER ACTIVITY EACH DAY.

&&

.AVIATION...
MUCH OF THE LATE AFTN/EVENING HOURS SHOULD BE IN VFR CATEGORY OVR
CENTRAL PA. HOWEVER...SCT SHWRS/TSTMS WILL LOCALLY REDUCE CIGS/VIS.
EXPECT BULK OF CONVECTION TO DIE DOWN LATE TONIGHT.
HOWEVER...COOLING BYLR WILL RESULT IN DETERIORATING FLYING
CONDITIONS IN FOG/LOW CIGS. EXPECT SOME LOCAL IFR CONDITIONS BTWN
09Z-13Z. LL MOISTURE SHOULD LIFT OUT BY MID AM...RESULTING IN
GENERALLY MVFR CIGS BY MIDDAY FRIDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ037-041-042 UNTIL 6 AM FRIDAY.
FLASH FLOOD WATCH FOR PAZ024-033 UNTIL 10 PM FRIDAY.
&&

SHORT TERM...FITZGERALD
LONG TERM...GARTNER
AVIATION...FITZGERALD
Hazardous weather outlook, Jun 1, 12:54 PM EDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1254 PM EDT THU JUN 1 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-021700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
1254 PM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING COLD FRONT WILL PUSH SOUTHWARD INTO PENNSYLVANIA
LATER TODAY...TRIGGERING MORE SHOWERS AND THUNDERSTORMS. LOCALLIZED
FLASH FLOODING IS POSSIBLE DUE TO THE SLOW MOVING NATURE OF THESE
STORMS. HOWEVER...THE GREATEST RISK WILL BE OVER THE LAUREL
HIGHLANDS AND MOUNTAINS NORTH OF WILLIAMSPORT...WHERE HEAVY RAIN
HAS FALLEN IN RECENT DAYS.

IN ADDITION...A FEW OF THESE STORMS COULD PRODUCE DAMAGING WIND
GUSTS OR LARGE HAIL...ESPECIALLY SOUTH AND EAST OF
WILLIAMSPORT...STATE COLLEGE AND ALTOONA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN AREA OF LOW PRESSURE WILL RIDE ALONG THE SLOW MOVING FRONTAL
BOUNDARY ON FRIDAY...PRODUCING MORE RAIN OVER CENTRAL PENNSYLVANIA. FLOODING
MAY BE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE RECEIVED HEAVY
RAIN IN THE LAST TWO OR THREE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. PLEASE CALL WITH
REPORTS OF FLOODING OR SEVERE WEATHER.

In the hours before

Special weather statement, Jun 1, 4:27 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 PM EDT THU JUN 1 2006

PAZ034-035-012200-
BEDFORD-FULTON-
427 PM EDT THU JUN 1 2006

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FULTON COUNTIES
THROUGH 6 PM EDT...

AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF BREEZEWOOD...MOVING EAST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR CRYSTAL SPRINGS...LOCUST GROVE
AROUND 445 PM...NEEDMORE AROUND 500 PM...BIG COVE TANNERY...
HARRISSONVILLE AROUND 515 PM AND MCCONNELLSBURG AROUND 530 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 158 AND 163...I-70 BETWEEN
MILE MARKERS 147 AND 162.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.

VERY HEAVY RAIN OF UP TO ONE INCH IN A 30 MINUTE PERIOD WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

BRIEF WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Jun 1, 4:55 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
455 PM EDT THU JUN 1 2006

PAZ017-012200-
CLEARFIELD-
455 PM EDT THU JUN 1 2006

...A STRONG THUNDERSTORM WILL AFFECT CLEARFIELD COUNTY THROUGH 6 PM
EDT...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF DUBOIS...MOVING EAST
SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR TREASURE
LAKE...DUBOIS AROUND 500 PM...PENFIELD AROUND 515 PM...S.B. ELLIOT
STATE PARK AND PARKER DAM STATE PARK AROUND 530 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 97 AND 115.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE
ROAD 153.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

BRIEF WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

ALSO...EXPECT FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Jun 1, 5:43 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
543 PM EDT THU JUN 1 2006

PAZ065-066-012245-
LANCASTER-YORK-
543 PM EDT THU JUN 1 2006

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LANCASTER COUNTY AND
SOUTHEASTERN YORK COUNTY THROUGH 645 PM EDT...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
OXFORD TO 11 MILES SOUTH OF WILLOW STREET TO 12 MILES SOUTHEAST OF
RED LION TO 12 MILES SOUTH OF RED LION...MOVING EAST SOUTHEAST AT 10
MPH. THE THUNDERSTORMS WILL BE NEAR FAWN GROVE...BETHEL AROUND 600
PM...WAKEFIELD AND DELTA AROUND 630 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 222.

A 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

ALSO EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Local storm report, Jun 1, 6:15 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
615 PM EDT THU JUN 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     POTTSVILLE              40.68N 76.21W
06/01/2006                   SCHUYLKILL         PA   EMERGENCY MNGR

            TREES DOWN

&&

PAH
Special weather statement, Jun 1, 6:24 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
624 PM EDT THU JUN 1 2006

PAZ026-012330-
HUNTINGDON-
624 PM EDT THU JUN 1 2006

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HUNTINGDON COUNTY...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF BREEZEWOOD...MOVING EAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR THREE SPRINGS AROUND 635 PM...
ORBISONIA AROUND 655 PM AND SHIRLEYSBURG AROUND 700 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 522.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER:JUNG
Special weather statement, Jun 1, 6:33 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
633 PM EDT THU JUN 1 2006

PAZ012-045-012315-
NORTHERN CLINTON-SOUTHERN CLINTON-
633 PM EDT THU JUN 1 2006

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CLINTON COUNTY...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF LOCK HAVEN...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR MILL HALL...LAMAR AROUND 640 PM...
LOCK HAVEN...MACKEYVILLE AROUND 645 PM...DUNNSTOWN AROUND 650 PM...
MCELHATTAN AROUND 655 PM...AVIS AROUND 700 PM AND LOGANTON AROUND 705
PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 172 AND 191.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.

FORECASTER:JUNG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:15 AM EDTFlash Flood WatchCTPAdams, Bedford, Blair, Cambria, Cumberland, Dauphin and 14 more48 hr
Jun 1, 3:46 PM EDTSevere Thunderstorm WarningCTPSchuylkill29 min
Jun 1, 5:12 PM EDTSevere Thunderstorm WarningCTPFulton63 min
Jun 1, 6:38 PM EDTFlash Flood WarningCTPYork3 hr
Jun 1, 6:56 PM EDTSevere Thunderstorm WarningCTPYork64 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.